Florida, 2020Hail in Florida, May 22, 2020
May 22, 2020 · NWS JAX · 3 events in 2 counties and zones
Mean layer WSW steering flow was light across NE which enable sea breezes and river breezes to converge over inland areas over an unstable airmass. Cool mid level temperatures at 500 mb ranged from -10 to -12 deg C.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Mean layer WSW steering flow was light across NE which enable sea breezes and river breezes to converge over inland areas over an unstable airmass. Cool mid level temperatures at 500 mb ranged from -10 to -12 deg C. This cool air aloft combined with high diurnal instability produced a few strong to severe storms with hail across NE FL. Strong WSW steering flow across SE GA produced a few strong wind gusts under stronger upper level dynamics.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 22, 2:24 PM EST, 1 hour 34 minutes earlier.
Area forecast discussion, May 22, 2:24 PM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
324 PM EDT Fri May 22 2020
...HOT WITH AFTERNOON AND EVENING STORMS...
.NEAR TERM [Tonight through Saturday]...
Synopsis...HOT with inland heat index values near 100 deg and
scattered inland afternoon and evening showers and tstorms.
Mean layer 1000-500 mb ridge over NE FL this afternoon will lift
gradually northward into Saturday evening which will influence
where better chances of daily rainfall occur along low level
mesoscale boundaries including the sea breezes.
This afternoon, diurnally driven convection has already started
to fire on the southern periphery of the ridge across our SE FL
zones near the east coast sea breeze, St. Johns river breeze and
Lake George breeze. This convection will continue to develop
slowly inland toward the I-75 corridor with steering flow less
than 5 kts. Main convective concern will be localized heavy
rainfall as this cluster of rainfall drifts westward, as the mid
levels have warmed with weak shear aloft due to the ridge over the
area, thus strong to severe storm potential is very low across NE
FL.
Into the late afternoon and evening, rain chances will increase
toward the I-75 corridor and across inland SE GA where stronger
WSW steering flow 10-15 kts around the western periphery of the
mean ridge has nosed low level moisture inland from the GOMEX.
LAPs indicated surface based CAPEs near 3k J/kg just west of our
CWA with a weak mid/upper level trough lifting NNE across the FL
panhandle. The combo of stronger dynamics, deeper moisture and
high diurnal instability will focus best rain chances across our
inland SE GA zones into the evening hours where a few strong/pulse
severe storms could develop with the main hazards gusty winds and
hail (DCAPEs near 900 J/kg and 500 mb temps -10 to -12).
Resultant convection this afternoon and evening will tend to fade
in coverage over inland NE FL under weak steering flow with a more
eastward push across SE GA through midnight toward the SE GA coast.
Mostly dry conditions expected after midnight through late morning
Saturday.
Saturday midday CAM guidance indicates convective growth initiating
near the I-10 corridor area along a remnant trough axis/outflow
boundary that expected to form as a result of convection across SE
GA this evening. Sat the mean layer 1000-500 mb ridge will
position farther north across SE GA which will tend to delay
convection there until later in the day, with convective
initiation first across NE FL under stronger ESE steering flow and
where deeper moisture will reside. Although a pulse strong storm
will be possible in the late afternoon and early evening, overall
severe threat will be lower Saturday with warmer mid level temps
and little forcing aloft.
Temperatures will trend well above normal for highs into the mid
90s inland to upper 80s coast with heat index values nearing 100
deg. Lows temperatures will trend above climo near 70 along the
coast and St. Johns River basin to the mid 60s inland.
.SHORT TERM [Sunday through Monday]...
Synopsis...HOT with a transition to a more dominant east coast
sea breeze regime with low chances of inland showers/isolated
tstorm each afternoon/evening. Widespread heat index values near
100 degF Sunday with stronger onshore flow Monday shifting the
heat farther inland toward the I-75 corridor.
Deeper, stronger 1000-500 mb SE steering flow develops across the
area as the 1000-500 mb mean layer ridge center lifts north from
over S GA Sunday to over the Carolinas into Monday. Aloft, a
mid/upper level ridge amplifies northward across the Bahamas
extending over the eastern CONUS, while the surface ridge axis
extends over the local area Sunday then pivots northward into
Monday. This transition to a more dominant east coast sea breeze
regime will focus the best afternoon and early evening chances of
showers or an isolated t'storm inland ahead of the inland
progressing east coast sea breeze. Although PWAT content nears
climo values of around 1.3 to 1.5 inches, there does appear to be
drier mid level air in the 700-500 mb layer that will tend to
limit areal coverage of convection both days. Upper level forcing
will be lacking and thermodynamic profiles do not favorable severe
storm potential.
.LONG TERM [Tuesday Through Friday]...
A dominant east coast sea breeze regime between the 1000-500 mb
ridge north of the area and lower pressures to the west and south
will focus the heat and best daily rain chances inland toward the
I-75 corridor. Overall pattern will favor nocturnal and early
morning coastal showers, then rain chances shifting inland through
the day with diurnal heating. Precipitable water (PWAT) will
increase above climo 1.5-2" late Tue into Wed as a weakening
backdoor front shifts NE to SW across the local forecast area.
This boundary combined with elevated moisture content, diurnally
instability and additional forcing from the sea breeze will bring
elevated rain chances across SE GA Tue afternoon and then NE FL
into Wed. A drier airmass filters across the local area Thu into
Fri with PWAT content falling near climo values Thu then below
climo values Fri as the ridge strengthens north of the region with
lower rainfall potential across the local area. At this time,
dynamics and thermodynamics do not favor severe thunderstorms next
week.
Above normal highs will near 90 deg across our western zones and
toward the I-75 corridor. Onshore flow will keep coastal areas and
St Johns river basin near normal highs in the mid 80s with above
normal lows near 70.
&&
.AVIATION...
[Through 18Z Saturday]
VFR conditions will prevail through the period. Scattered showers
and thunderstorms expected to develop over inland areas as the
seabreezes move inland and merge near the I-75 corridor by around
00Z. Best chances of TSRA at TAF sites will be at GNV between 21z-00z.
&&
.MARINE...
Combined seas will gradually subside as ENE swells dampen within
the local waters. This afternoon local buoys reported swells of
2-3 ft with periods of 12-13 seconds. Will continue with Small
Craft Exercise Caution headline for the outer waters tonight where
combined seas near 6 ft will be possible toward the Gulf Stream.
Marine conditions are expected to be below headline criteria this
weekend through midweek next week as SSE winds prevail, generally
15 kts or less. High pressure builds and persists northeast of the
local waters next week with prevailing easterly flow and building
swells toward the end of the week.
Rip currents: SE GA: Moderate risk today. Low risk Saturday.
NE FL: High risk today. Moderate risk Saturday.
Persistent easterly flow combined with building swells during the
later half of the week from low pressures near Hispaniola will
enhance the local rip current threat.
&&
.FIRE WEATHER...
Hot with daily thunderstorm potential mainly focused inland west
of the Highway 301 corridor each afternoon and evening. Sea
breezes, river breezes and lake breezes will dominate through
Sunday. Winds will increase trailing the more dominate east coast
sea breeze to 15-20 mph each afternoon and into the evening along
the local coast, adjacent estuaries and St. Johns River basin.
Conditions are not favorable for significant fog formation,
however, shallow ground is possible each morning around sunrise
where recent rain occurred.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should safely report significant weather conditions
and/or damage by calling the office or tweeting us
@NWSJacksonville.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 66 92 69 92 69 / 40 40 10 20 30
SSI 71 86 72 87 71 / 30 10 10 10 20
JAX 69 92 70 92 71 / 20 20 10 10 20
SGJ 70 89 69 87 70 / 20 10 0 10 10
GNV 68 94 69 93 69 / 30 30 10 20 20
OCF 68 94 69 92 69 / 30 30 10 20 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Duval-
Coastal Flagler-Coastal Nassau-Coastal St. Johns.
GA...None.
AM...None.
&&In the hours before
Special weather statement, May 22, 2:17 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
317 PM EDT Fri May 22 2020
FLZ140-221945-
Eastern Marion FL-
317 PM EDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
345 PM EDT...
* At 317 PM EDT, National Weather Service meteorologists were
tracking a cluster of strong thunderstorms near Juniper Springs,
drifting slowly northwest at 5 mph.
* Winds in excess of 40 mph possible with these storms.
* Locations impacted include...
Juniper Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 2916 8167 2902 8172 2912 8192 2930 8183
TIME...MOT...LOC 1917Z 138DEG 5KT 2916 8181
WOLF
Special weather statement, May 22, 3:00 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
400 PM EDT Fri May 22 2020
FLZ140-240-222030-
Central Marion FL-Eastern Marion FL-
400 PM EDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARION COUNTY UNTIL
430 PM EDT...
* At 400 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm near Salt Springs. This storm was
nearly stationary.
* Penny size hail, winds in excess of 45 mph, and minor flooding due
to heavy rainfall is possible with this storm.
* Locations impacted include...
Lake Delancy and Hog Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 2932 8194 2950 8191 2945 8178 2943 8178
2943 8175 2929 8180
TIME...MOT...LOC 2000Z 124DEG 4KT 2934 8185
WOLFSpecial weather statement, May 22, 3:24 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
424 PM EDT Fri May 22 2020
FLZ240-222100-
Central Marion FL-
424 PM EDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARION COUNTY UNTIL 500
PM EDT...
* At 423 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm near Fort McCoy. This storm was
nearly stationary.
* Small hail, winds in excess of 45 mph, and minor flooding due to
heavy rainfall is possible with this storm.
* Locations impacted include...
Fort McCoy and Burbank.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 2937 8195 2920 8204 2925 8213 2943 8201
TIME...MOT...LOC 2023Z 124DEG 4KT 2934 8201
WOLF
Special weather statement, May 22, 3:58 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
458 PM EDT Fri May 22 2020
FLZ032-222130-
Clay FL-
458 PM EDT Fri May 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLAY COUNTY UNTIL 530
PM EDT...
* At 458 PM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm over Oakleaf Plantation, or near
Middleburg. This storm was nearly stationary. Other storms were
intensifying over northwestern Clay County.
* Nickel size hail, winds in excess of 45 mph, and minor flooding due
to heavy rainfall is possible with this storm.
* Locations impacted include...
Oakleaf Plantation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 3008 8178 3006 8204 3016 8201 3019 8181
TIME...MOT...LOC 2058Z 153DEG 1KT 3013 8185
WOLF
Hail, Clay
- When
- May 22, 3:58 PM EST
- Where
- Clay County, 1.92 mi WSW of Meadowbrook
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.110, -81.850
Nickel size hail was reported near the intersection of Old Jennings Road and Sedgwick Drive.
Hail, Clay
- When
- May 22, 4:03 PM EST
- Where
- Clay County, 3.29 mi NNW of Meadowbrook
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 30.160, -81.850
Dime to nickel size hail was reported along Eagle Landing Parkway in Oakleaf Plantation. The time of damage was based on radar.
Hail, Marion
- When
- May 22, 4:40 PM EST
- Where
- Marion County, 4.8 mi SSE of York
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 29.090, -82.260
Nickel size hail was reported near State Road 200 and SW 105th Street.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in North Carolina, May 22, 20201 death · 1 injured · $500,000 · EF0 · 7 events
- Tornado and Flash Flooding in Texas, May 22 to 24, 2020$7.0 million · EF1 · 36 events
- Hail and Damaging Winds in South Carolina, May 22, 20201 death · $110 · 1.5 in hail · 29 events
- Rip Current in New York, May 22, 20201 death · 1 event
- Hail and Damaging Winds in Georgia, May 22, 2020$5.2 million · 1.75 in hail · 16 events
- Flood in Nebraska, May 22 to 24, 2020$1.2 million · 1 event
- Tornadoes and Hail in Oklahoma, May 22 to 23, 2020$91,000 · EF1 · 20 events
- Damaging Winds in North Carolina, May 22, 2020$178,000 · 50 kt wind · 16 events
- Tornadoes and Hail in Texas, May 22 to 23, 2020$17,000 · EF1 · 37 events
- Tornadoes and Hail in South Carolina, May 22, 2020$53,000 · EF1 · 13 events
- Flash Flood and Hail in Arkansas, May 22 to 23, 2020$95,000 · 1.75 in hail · 7 events
- Damaging Winds in Arkansas, May 22, 2020$45,000 · 65 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883898, 883899, 883900.